See update about Alaris IV pumps.

What’s happening? 

There have been Patient Safety and Learning System (PSLS) reports regarding over-infusions with the Alaris IV infusion pumps. The over-infusions involved the contents of an IV fluid or medication bag being administered faster than the programmed rate resulting in too much medication being administered too quickly. 

There have been a total of seven reported PSLS incidents in the Lower Mainland at the time of this alert. None of these events have caused significant patient harm; however, the event of an over-infusion has the potential to cause serious harm to patients. 

 At this time there are no reported incidents in Fraser Health.

What are we doing about it?

Vancouver Coastal Health and Lower Mainland Biomedical Engineering are working with the Alaris vendor BD to investigate the events; as well, the health authorities are working together to review PSLS events and the issue generally.

In the meantime, what can you do to prevent the error from happening? 

Pump set-up and infusion initiation:
1. On initiation of a fluid or medication infusion, both primary and secondary, after you start the infusion:
a. Always check the drip chamber of the tubing to ensure the drip rate appears to correlate to the rate that it is programmed.
b. Always check back regularly on infusions to ensure it is still infusing at the programmed rate.
2. If an over-infusion is suspected, follow the steps 1 to 3 on managing an over-infusion event below:

Management of an over-infusion event:
1. Stop the infusion and restart all infusions on a new pump. Do not tamper with the pump involved in over-infusion.
a.Stop the infusion but keep pump on.
b. Students must inform their preceptors before assessing the patient and following up with Provider (Most Responsible Provider/Nurse Practitioner) to review plan of care.
c. Remove that pump (brain and attached modules) and current tubing from service.
d. Get a new pump, prepare new medication and fluid bags and prime new IV lines, and set up all infusions using the new pump.
2. Send pump and tubing to Biomedical Engineering Department.
a. Call your local Biomedical Engineering Department immediately.
b. Remove the pump from service, including:
i. Brain and all modules
ii. All consumables including IV tubing, IV bag/glass vial, etc.
ii. Packaging materials for consumables if available
3. Inform the unit Manager or Patient Care Coordinator (PCC), and report the event in PSLS.

Students and faculty instructors who are completing student placements in Fraser Health must consult with their clinical areas to determine what other practices and procedures must be followed to manage this product concern. Students and faculty instructors are expected to apply any necessary changes in their practice to ensure that patients, clients, and residents continue to receive safe and quality care. 

Should we report over-infusion events? 

1. Yes. All events need to be reported on the Alaris Pump Error Tracking Sheet and faxed to the attention of “IV PUMP ERROR REPORTING” at Clinical Quality & Patient Safety at 604.930.5419 when you enter an error.
a. Note: This tracking sheet can be accessed on our intranet, FH Pulse, when you are on a Fraser Health computer on a Fraser Health site.
2. If there has been a patient safety concern, always complete a PSLS.

 

Who needs to know? 

  • Students and faculty instructors who are completing placements on Fraser Health sites.
  • Direct Care nurses/allied professionals and Physicians using the Alaris® IV Pump.
  • Clinical Leaders: Clinical Nurse Educations (CNEs)/Clinical Practice Leaders (CPLs), Patient Care Coordinators (PCCs), Clinical Resource Nurses (CRNs), Clinical Nurse Specialists (CNNs), Managers.
 

For more Alaris Pump resources

Visit FH Pulse when you are on a Fraser Health computer on a Fraser Health site.

Questions?

Please contact the Student Practice Team.


comments powered by Disqus